Michigan, 2025

Damaging Wind in Michigan, August 12, 2025

August 12, 2025 · NWS APX · 1 event in 1 county or zone

Hot and humid weather continued ahead of a cold front arching from Hudson Bay to Iowa. A mesoscale convective vortex developed over Wisconsin early in the morning and crossed Michigan from southwest to northeast, largely dissipating with time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Hot and humid weather continued ahead of a cold front arching from Hudson Bay to Iowa. A mesoscale convective vortex developed over Wisconsin early in the morning and crossed Michigan from southwest to northeast, largely dissipating with time. However, remnants of this MCV crossed northeast lower Michigan and resulted in some tree damage near Hubbard Lake around midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 12, 5:24 AM EST, 6 hours 16 minutes earlier. Its key messages:

  • One last day of humidity and sporadic shower and storm chances (some perhaps strong) today. Best chances for rain favor Saginaw Bay this morning into the afternoon, and eastern upper this evening into tonight. Lesser rain chances elsewhere.
  • Cooler and less humid Wednesday and Thursday.
  • Quickly turning warmer and more humid into the weekend with shower and storm chances being reintroduced.
Area forecast discussion, Aug 12, 5:24 AM EST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
624 AM EDT Tue Aug 12 2025

.KEY MESSAGES...

- One last day of humidity and sporadic shower and storm
  chances (some perhaps strong) today. Best chances for rain
  favor Saginaw Bay this morning into the afternoon, and eastern
  upper this evening into tonight. Lesser rain chances
  elsewhere.

- Cooler and less humid Wednesday and Thursday.

- Quickly turning warmer and more humid into the weekend with
  shower and storm chances being reintroduced.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 216 AM EDT Tue Aug 12 2025

Current Overview / Pattern Synopsis:

Northern Michigan sits in a delicate little place I like to call
"meteorological purgatory" at the time of this discussion's writing,
with dry conditions prevailing across the board. Low level moisture
is ample with surface dewpoints holding in the upper 60s to near 70,
with an inversion leading to some fog development in some areas,
perhaps enhanced by an area of Canadian wildfire smoke pivoting
across the region (Air Quality Advisory remains in effect
across eastern upper thru noon today). Current focus is centered
on two separate features: a convectively charged wave situated
over Missouri and Iowa (with some LLJ driven convection
blossoming over the Chicago metro and far southern Lake
Michigan) riding a stationary boundary bisecting the Great Lakes
from SW to NE... and a more potent surface cold frontal
boundary tied to a digging area of troughing across the Dakotas
and Minnesota. Both of these features are set to pass into the
Great Lakes region, bringing potential for one last humid day
characterized by sporadic shower and storm chances before drier
air builds into midweek.

Forecast Details:

Slow advancement of the convective wave to the southwest will lead
to rain chances just reaching the far south of the CWA after
daybreak. Frontal boundary should be oriented from MBL to PZQ, thus
the theme from the previous forecast cycle lives on another cycle...
the majority of the rain and showers that spread into the region
should be suppressed south and east across the CWA, with the best
overall chances for shower and storm activity favoring the Saginaw
Bay region. This particular area is one spot SPC has focused in a
"double barrel" Marginal Risk for severe storms in our CWA. It's not
going to take much for destabilization to lead to upscale
growing convection across the CWA, with destabilization
possible before noon. With a subtle boost in shear, would not be
surprising to have a stronger storm in this area, especially if
organized clusters can materialize... and with outflow
boundaries possible all over the place, some of this convection
could get robust on a dime.

More of a cloudy and light shower regime anticipated elsewhere
through early afternoon, though subtle marine layer convergence may
try to drive a more robust shower or two across the Grand Traverse
and Little Traverse Bay regions from late morning into the early
afternoon. There is a narrow window for some storm development
across northeast lower along the frontal zone later this afternoon
in the wake of the initial wave, but not really anticipating this to
be overly robust due to lacking instability sapped up from earlier
convection. That being said, this activity could produce torrential
rainfall considering PWATs along and ahead of the stationary
boundary will be 1.6 to 1.9. All in all, this activity should be
transient enough to prevent much more than a localized risk for
marginal ponding / flooding in poor draining areas for the time
being. In the event that morning convection trends less robust, this
could turn into a better severe setup across Saginaw Bay... so will
have to wait and see how the morning goes.

Attention then turns to the upstream more robust frontal boundary.
Convective response anticipated across the Wisconsin Highlands and
central upper Michigan given they will have less cloud cover to
balloon some diurnal instability in the post-stationary frontal
airmass. That convection should ride the front into eastern upper
and the Straits area this evening. Issue with this feature is that
instability upstream may be shaky at best, which could even hinder
development upstream. As such, this adds another layer of doubt to
how robust any of this convection will be as it approaches APX-land
considering our instability is going to be abysmal to nonexistent
from a lack of daytime heating / cloud cover / shower and storm
activity. As such, expecting a quick weakening trend with this area
of convection as it approaches northwest lower after sunset... with
better forcing probably keeping some activity afloat across the
eastern Yoop and the Straits. This feature does come with better
dynamics, but whether or not we get to use them or not is up for
grabs at this point, and conceptually screams sub-severe decaying,
outflow driven convection. Nonetheless, the other part of the
"double barrel" marginal risk for damaging winds covers parts of
eastern upper west / southwest into Wisconsin (where the better
overall chance at more robust convection lies to begin with).

Temps: One last humid day today... with highs generally 77 to 87
(warmest northeast lower). In the wake of the cold frontal passage,
much less humid air will filter in through the night... with lows
bottoming out 58 to 67.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 216 AM EDT Tue Aug 12 2025

A reprieve from the heat and humidity is on tap in the middle of the
week as Canadian high pressure makes an appearance, stunting highs
in the 70s to near 80 Wednesday and Thursday. That high pressure
will allow for quite the cool night Wednesday night, with lows in
the mid-upper 40s across the interiors and upper 50s near the
lakeshores. Of course... the underlying theme all summer has been
that when we get these Canadian airmass intrusions, they come
accompanied with wildfire smoke, so that may be something to watch
for as well. This trend will be brief as the frontal systems that
pass tonight will be drawn back into the region to kick off the
weekend... thus we will see an uptick in temperatures and rain
chances Friday and Saturday. Details on the exact evolution of any
storms is murky, but this is another pattern somewhat conducive for
MCS generation upstream... more details to come regarding this.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 620 AM EDT Tue Aug 12 2025

Localized BR/FG across parts of northern Michigan is expected to
lift over the next few hours as mid/high cloud slides overhead and
winds increase. MVFR CIGs may work into parts of northwest lower and
eastern upper -- most notably MBL and CIU -- briefly this morning
before returning to VFR with the other TAF sites for most of the
issuance period. Scattered showers and storms are expected into this
evening, which may degrade flight conditions at any TAF sites storms
track over. Southwest winds around 10 kts will gust to around 20 kts
late this morning into this evening. Patchy FG/BR may develop again
later tonight as rain departs.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...HAD
LONG TERM...HAD
AVIATION...DJC
Hazardous weather outlook, Aug 12, 9:57 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1057 AM EDT Tue Aug 12 2025

MIZ016>018-020>036-041-042-086>088-095>099-131500-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1057 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible into the afternoon across portions of
northern lower Michigan, particularly near Saginaw Bay. Additional
thunderstorms are possible across eastern upper Michigan later
tonight. Widespread severe storms are not anticipated, but a few
storms may produce strong winds and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131500-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1057 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms are possible through this evening. Widespread
severe storms are not anticipated, but a few storms may produce
strong winds and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 95 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alcona

When
August 12, 11:40 AM EST
Where
Alcona County, 2.07 mi N of Backus Beach
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.780, -83.530

Delayed report including images of over two dozen trees uprooted on the east side of Hubbard Lake. Some had fallen on homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297453.